Aa
A
A
Close
Avatar universal
Possible posterior tibial tendon dysfunction
I took the antibiotic Cipro (which causes tendon pain and ruptures) and now have a bunch of problems with both ankles.  I have achilles tendon pain, and I also have pain and swelling on the inside of my ankle and arch of foot.  It hurts to move my toes back, and I can't stand on my toes at all (can't even get off the ground).  I also have no balance and sway.  If I walk one foot in front of the other (like a drunk driving test), I fall.  

I know I have achilles tendinitis, but does this also sound like posterior tibial tendon dysfunction.  If not, what else could it be.  If it is that, what do you do for it.  Do you need to wear a boot for this.  Could I be hurting myself further by wearing tennis shoes and walking.  I walk as little as possible.  I have an appointment with an ortho doctor in two weeks.  In the mean time, any information at all would be greatly appreciated.
Cancel
3 Answers
Page 1 of 1
Avatar universal
Hello!

Few cases of tendonitis and tendon rupture have been reported with adverse effects of ciprofloxacillin but are not very common.

Stop taking ciprofloxacillin and take scans of your legs and consult a podiatrist. Wear proper footwear and get yourself examined before your symptoms increase in intensity.

Take care!

Comment
Cancel
Comment
Avatar universal
Not very common?!  Are you kidding me?!  All one has to do is google and find thousands upon thousands of people who are suffering debilitating and sometimes permanent damage from being given Cipro or Levaquin!  Don't answer a question on here if you do not know what you are talking about!  Why are so many doctors so unwilling to acknowledge that these two antibiotics are poisoning people?  They were meant to only be prescribed for very serious  infections that cannot be treated by other antibiotics.  Physicians are not passing this stuff like candy every time you cough without educating the patients on the risks.  You don't get a black box warning put on a drug that says it causes tendon ruptures and acute tendonitis unless it were more than a "rare" occurrence.  We are people whose lives have been ruined due to our physicians prescribing these meds.  I was given Cipro for bronchitis which ended up being viral.....and I told my dr I thought it was viral.  He tried no other meds, just put me straight on Cipro.  Since taking it a few weeks ago, I have had to go to the ER twice.  I am on crutches and cannot turn my head.  I feel completely ill all of the time.  The kicker is....being on NSAIDS and having Rheumatoid Arthritis are both contraindications to prescribing Cipro, yet I as an RA patient who takes Voltaren on a daily basis to treat it was given Cipro as a first line antibiotic!  Are doctors really this dumb and blind, or are you so deep in the pocket of the pharmaceutical companies that you really don't mind poisoning your patients?  Shame on you for saying this reaction is very uncommon and there are only a few cases!!!!!!!!!  Shame on YOU!
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you for responding, Dr Vinod.  I actually stopped taking Cipro 10 weeks ago.  Things have been progressively getting worse.  It started with my achilles and then it continued the other areas of my foot.  Tendon ruptures are less common, but tendonitis is extremely common and I personally know of quite a few people now who have this in multiple areas of their bodies.  It is so common that there is a Black Box warning for this.  Again, thank you for your response.
Comment
Cancel
Comment
Avatar universal
Btw happymom081....my tendon symptoms are in the same place as yours.  Started in my achilles to where I couldn't walk because my toes couldn't push off of the ground to follow through with the step or to hold weight on my toes.  Then the posterior tibialis tendon starting hurting and now has become swollen along the inside of ankle/arch.  Then my left shoulder and neck froze up and I can't move my head right or left.  I have tried  the RICE method, I have tried anti inflammatories which just make things worse, and I have TENS machine, and I have tried epsom salt baths, and I have tried taking Magnesium, etc. etc. etc.  You get the picture.  So now I am on crutches with a neck brace as well and out thousands of dollars for medical care because I don't have insurance.  Plus I can't work like this.  I would love to sue these $%#holes!
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I finally have my diagnosis.  Besides tendinitis in many areas of my foot, I have been diagnosed with sensorimotor peripheral neuropathy.  Cipro (and all other fluoroquinolone antibiotics) are known for causing irreversible peripheral neuropathy and it is NOT rare.  Tendinitis and peripheral neuropathy happen frequently.  Cipro (and Levaquin, Avelox, etc) are extremely dangerous antibiotics and should not be taken unless all other antiobiotics that could kiil the germs have been tried.  Do your research before taking any of these drugs.  The list of adverse drug reactions is huge with many people having been crippled from them.  They affect every part of your body.
Comment
Cancel
Comment
Avatar universal
Amen happymom081 !  I am glad you got your diagnosis, and I pray you are feeling better now!
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Orthopedics Community Resources